A smoothing Newton method for absolute value equation associated with second-order cone

Xin He Miao, Jian Tao Yang, B. Saheya, Jein Shan Chen*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

21 Citations (Scopus)


In this paper, we consider the smoothing Newton method for solving a type of absolute value equations associated with second order cone (SOCAVE for short), which is a generalization of the standard absolute value equation frequently discussed in the literature during the past decade. Based on a class of smoothing functions, we reformulate the SOCAVE as a family of parameterized smooth equations, and propose the smoothing Newton algorithm to solve the problem iteratively. Moreover, the algorithm is proved to be locally quadratically convergent under suitable conditions. Preliminary numerical results demonstrate that the algorithm is effective. In addition, two kinds of numerical comparisons are presented which provides numerical evidence about why the smoothing Newton method is employed and also suggests a suitable smoothing function for future numerical implementations. Finally, we point out that although the main idea for proving the convergence is similar to the one used in the literature, the analysis is indeed more subtle and involves more techniques due to the feature of second-order cone.

Original languageEnglish
Pages (from-to)82-96
Number of pages15
JournalApplied Numerical Mathematics
Publication statusPublished - 2017 Oct


  • Absolute value equations
  • Second-order cone
  • Smoothing Newton algorithm

ASJC Scopus subject areas

  • Numerical Analysis
  • Computational Mathematics
  • Applied Mathematics


Dive into the research topics of 'A smoothing Newton method for absolute value equation associated with second-order cone'. Together they form a unique fingerprint.

Cite this